Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 157, NWS Binghamton, NY

July 11, 2021Lackawanna County, Luzerne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at Jul 11, 2021, 10:13 PM EDT for Lackawanna County, Luzerne County, Pennsylvania. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2021, 10:13 PM EDT (02:13 UTC)
Expired
Jul 11, 2021, 11:00 PM EDT
In force
47 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Lackawanna County, PA, Luzerne County, PA

The radar

The Binghamton radar (KBGM), 114 km from the middle of the area, began a volume at 02:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 2.2 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2021-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2021-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -108 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
-108 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

767 
WUUS51 KBGM 120213
SVRBGM
PAC069-079-120300-
/O.NEW.KBGM.SV.W.0157.210712T0213Z-210712T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Binghamton NY
1013 PM EDT Sun Jul 11 2021

The National Weather Service in Binghamton has issued a

* Severe Thunderstorm Warning for...
  Southern Lackawanna County in northeastern Pennsylvania...
  Northeastern Luzerne County in northeastern Pennsylvania...

* Until 1100 PM EDT.

* At 1013 PM EDT, severe thunderstorms were located along a line
  extending from West Wyoming to near White Haven, moving east at 30
  mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Scranton, Wilkes-Barre, Dunmore, Kingston, Plains, Old Forge,
  Pittston, Archbald, Blakely and Taylor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4132 7592 4151 7554 4131 7544 4126 7544
      4124 7549 4122 7552 4122 7554 4112 7563
      4113 7568 4109 7577 4104 7576 4103 7574
      4102 7586
TIME...MOT...LOC 0213Z 254DEG 26KT 4131 7586 4109 7581 

HAIL...<.75IN
WIND...60MPH
 
$$

BJT
1 follow-up statement
941 
WWUS51 KBGM 120251 RRA
SVSBGM

Severe Weather Statement
National Weather Service Binghamton NY
1051 PM EDT Sun Jul 11 2021

PAC069-079-120301-
/O.EXP.KBGM.SV.W.0157.000000T0000Z-210712T0300Z/
Lackawanna PA-Luzerne PA-
1051 PM EDT Sun Jul 11 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LACKAWANNA AND
NORTHEASTERN LUZERNE COUNTIES WILL EXPIRE AT 1100 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 4132 7592 4151 7554 4131 7544 4126 7544
      4124 7549 4122 7552 4122 7554 4112 7563
      4113 7568 4109 7577 4104 7576 4103 7574
      4102 7586
TIME...MOT...LOC 0251Z 254DEG 26KT 4138 7552 4116 7547 

$$

BJT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 7:56 PM EDT, 2 hours 17 minutes earlier.

Area forecast discussion, Jul 11, 7:56 PM EDT, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
756 PM EDT Sun Jul 11 2021

.SYNOPSIS...
A moist warm front will gradually lift through the region
tonight through Monday morning, causing rain and a chance of
thunder. Rain could be heavy at times. Very warm and humid
conditions are anticipated for Monday through Wednesday with
multiple chances of showers and thunderstorms. Localized flash
flooding will possible with these repeating batches of rain.

&&

.NEAR TERM /THROUGH MONDAY/...
330 PM Update...

An area of low pressure moving up the Ohio River Valley today
has been lifting a warm front through CNY this afternoon.
Rainfall has been becoming more widespread and heavier over the
last few hours. Warm, unstable air advecting in causes PWATs to
increase to near 2.0" early this evening. Already with a few of
the showers that passed over the office in the last hour had
high rainfall rates for the given reflectivity indicative of an
efficient warm rain process. Warm cloud depths get to over
13,000 feet and with elevated instability advecting in, training
showers and thunderstorms are possible tonight across much of
CNY into parts of NE PA, especially since many of these areas
have seen recent heavy rains. CAMs are indicating that there
could be a boundary developing south of the warm front with
stronger showers ahd thunderstorms training along it with a
quick 3-4 inches possible where that sets up so the Flash Flood
Watch was extended into the Southern Tier and into NE PA.

The warm front is expected to stall along or near the NY Thruway
with heavy rainfall overnight with widespread 2-3 inches possible
my mid day tomorrow. A brief break in the rain looks likely around
mid morning into the early afternoon, though clouds are expected to
stick around so the temperatures were dropped a few degrees for
tomorrow. Another disturbance moves north into our region and
triggers more showers and thunderstorms. With the temperatures
forecasted to be a little cooler than model guidance tomorrow, CAPE
values will not be as high but still get to be around 1000 J/kg with
30-35 knots of shear so there is still a threat for an isolated
severe thunderstorm or two. Given the proximity to the warm front
and backed winds across eastern CNY into NE PA so there is also the
possibility of surface based storms to develop mesocyclones with a
low tornado risk.

Showers and thunderstorms continue into the evening and with PWATs
still near 2" rainfall rates will still be high. Precipitation is
not expected to be as Widespread tomorrow evening as we are
expecting tonight but with saturated grounds, rivers and streams
could be more responsive to additional rainfall.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
All 4 main synoptic models show a strong upper level high/ridge
remaining nearly stationary off the NC coast Tuesday and Wednesday.
An upper level trough will press into this ridge Tuesday and Tuesday
night from the Great Lakes/Midwest as a low-level moist
southwesterly flow of air continues to advect deep moisture across
the northeast U.S and Middle Atlantic states. Precipitable water
values will range generally between 1.5 and 2.0 inches across
central NY/northeast PA. GFS and NAM have surface based CAPEs at
2000 to 3000+ J/kg Tuesday afternoon. Bulk shear values were decent
between 25 and 35 knots suggesting significant severe potential. So
with high CAPE, decent shear and high PWATs potential exists for
both severe weather and flash flooding Tuesday afternoon and
evening. Will use NBM for start and have highest POPS afternoon and
evening with the diurnal cycle. Will mention potential for gusty
winds and heavy rainfall in grids. We also have highlighted
Tuesday/Tuesday night in HWO and also have a briefing out.

For Wednesday more of the same with NAM CAPEs going between 3000 and
4000 J/kg as surface dewpoints reach the lower 70s with 500 mb
temperatures falling to around -10C. This cooling aloft occurs as
the upper level trough moves into NY and PA by Wednesday evening.
Bulk shear values between 0 and 6 km average again around 30 to 35
knots. This upper trough will push a weak front through by Wednesday
evening. We will have likely POPs Wednesday as this is an excellent
set up for convection. Severe potential will be there but it is day
4 and uncertainties will exist as to timing of front etc. We will
mention potential in HWO and also in our IDSS briefing package.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
For Wednesday night and Thursday, upper level riding builds in
briefly but residual moisture could lead to a few more showers
and storms popping up mainly Thursday afternoon. NBM has slight
chance to chance POPs in the afternoon and given the wet pattern
see no reason to stray from it. Then models begin to diverge
Friday to Sunday as to how much the upper level ridge holds off
the east coast. What is consistent in the synoptic models is a
southwesterly flow of moist and warm air so we will follow NBM
guidance which has POPs through Friday to Sunday with the
maximums occurring with the diurnal cycle. This is a very wet
and active pattern for our area and wouldn't be surprised if we
saw more flash flood potential along with chances for severe
thunderstorms as well.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
740 pm update...

Rain has set up over central NY this afternoon which will
continue most of the night. Rain and thunderstorms will be to
AVP by 02z then ending late tonight. More showers and
thunderstorms expected Monday afternoon.

Still have problems with some aviation observations getting out
so put an AMD NOT SKED at ELM and AVP.

RME still VFR but should start falling by 03z. SYR just started
down. SYR MVFR now to be IFR 05 to 15z then back to MVFR. RME
should be mostly MVFR by 04z continuing through Monday.

ELM/BGM/ITH already IFR on the north side of the warm front. IFR
to continue all night then slow improvement Monday as the front
lifts north.

AVP still VFR but should quickly change to MVFR with showers
approaching. IFR cigs expected 5 to 14z then improvement to VFR
by 18z.

Light generally east winds tonight and Monday for most. Winds so
southwest AVP and south central mid day Monday.

Outlook...

Monday night through Wednesday...Busy pattern with multiple
waves of showers/thunderstorms and restrictions.

Wednesday night through Friday...Mainly VFR; still a small
chance of showers and thunder.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flash Flood Watch through Monday morning for PAZ038-039.
NY...Flash Flood Watch through Monday morning for NYZ018-022>025-
     036-037-044>046-055-056.

&&

SYNOPSIS...AJG/MDP
NEAR TERM...AJG/MDP
SHORT TERM...DJN
LONG TERM...DJN
AVIATION...TAC
Hazardous weather outlook, Jul 11, 2:35 PM EDT, 7 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
235 PM EDT Sun Jul 11 2021

NYZ009-015>017-057-062-PAZ040-048-072-121845-
Northern Oneida-Yates-Seneca-Southern Cayuga-Delaware-Sullivan-
Northern Wayne-Pike-Southern Wayne-
235 PM EDT Sun Jul 11 2021

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Showers and thunderstorms this evening into tonight may produce
locally heavy rainfall. This could lead to isolated flash-flooding on
small streams and in poor drainage and other low lying areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms are possible through at least Wednesday.
The combination of recent rainfall and daily showers and
thunderstorms could result in flooding, especially in typical flood
prone areas. A few storms may also be strong to severe with damaging
winds and hail Monday through Wednesday. Remain weather aware and
have multiple ways to receive warnings.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

NYZ022>025-055-056-PAZ038-039-121845-
Steuben-Schuyler-Chemung-Tompkins-Tioga-Broome-Bradford-Susquehanna-
235 PM EDT Sun Jul 11 2021

...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
MONDAY MORNING...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Showers and thunderstorms are possible through at least Wednesday.
The combination of recent rainfall and daily showers and
thunderstorms could result in flash flooding, especially in typical
flood prone areas. A few storms may also be strong to severe with
damaging winds and hail Monday through Wednesday. Remain weather
aware and have multiple ways to receive warnings.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

NYZ018-036-037-044>046-121845-
Onondaga-Madison-Southern Oneida-Cortland-Chenango-Otsego-
235 PM EDT Sun Jul 11 2021

...FLASH FLOOD WATCH IN EFFECT FROM 8 PM EDT THIS EVENING THROUGH
MONDAY MORNING...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

Showers and thunderstorms are possible through at least Wednesday.
The combination of recent rainfall and daily showers and
thunderstorms could result in flash flooding, especially in typical
flood prone areas. A few storms may also be strong to severe with
damaging winds and hail Monday through Wednesday. Remain weather
aware and have multiple ways to receive warnings.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

PAZ043-044-047-121845-
Wyoming-Lackawanna-Luzerne-
235 PM EDT Sun Jul 11 2021

This Hazardous Weather Outlook is for northeast Pennsylvania.

.DAY ONE...Tonight.

Showers and thunderstorms this evening into tonight may produce
locally heavy rainfall. This could lead to isolated flash-flooding on
small streams and in poor drainage and other low lying areas.
Thunderstorms also may produce strong gusty winds. Remains weather
aware and have multiple ways to receive warnings.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Showers and thunderstorms are possible through at least Wednesday.
The combination of recent rainfall and daily showers and
thunderstorms could result in flooding, especially in typical flood
prone areas. A few storms may also be strong to severe with damaging
winds and hail Monday through Wednesday. Remain weather aware and
have multiple ways to receive warnings.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

NICOSIA

In the hours before

Local storm report, Jul 11, 9:31 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
931 PM EDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0930 PM     FLASH FLOOD      1 S WEST CORNERS        42.11N 76.07W
07/11/2021                   BROOME             NY   TRAINED SPOTTER

            CARS STRANDED IN WATER.

&&
Local storm report, Jul 11, 9:48 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
948 PM EDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0947 PM     FLASH FLOOD      1 ENE BELDEN            42.21N 75.65W
07/11/2021                   BROOME             NY   PUBLIC

            ROADS FLOODED.

&&
Local storm report, Jul 11, 9:49 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
949 PM EDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0949 PM     FLASH FLOOD      CHENANGO BRIDGE         42.17N 75.87W
07/11/2021                   BROOME             NY   PUBLIC

            WATER RESCUE ON-GOING IN THE TOWN OF
            CHENANGO.

&&

NICOSIA
Local storm report, Jul 11, 9:53 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
953 PM EDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0826 PM     FLASH FLOOD      2 NNW PORT CRANE        42.19N 75.85W
07/11/2021                   BROOME             NY   911 CALL CENTER

            REPORT OF 1 FOOT OF WATER ON THE FIRST FLOOR
            OF A RESIDENCE.

0850 PM     FLASH FLOOD      1 NE VESTAL             42.09N 76.04W
07/11/2021                   BROOME             NY   911 CALL CENTER

            VEHICLES TRAPPED ON THE VESTAL PARKWAY IN
            WATER.

0901 PM     FLASH FLOOD      JOHNSON CITY            42.12N 75.97W
07/11/2021                   BROOME             NY   911 CALL CENTER

            HARRY L. DRIVE FLOODED IN JOHNSON CITY.

0907 PM     FLASH FLOOD      1 NE ENDICOTT           42.10N 76.06W
07/11/2021                   BROOME             NY   911 CALL CENTER

            3 VEHICLES STUCK IN WATER.

0930 PM     FLASH FLOOD      1 S WEST CORNERS        42.11N 76.07W
07/11/2021                   BROOME             NY   TRAINED SPOTTER

            CARS STRANDED IN WATER.

0947 PM     FLASH FLOOD      1 ENE BELDEN            42.21N 75.65W
07/11/2021                   BROOME             NY   PUBLIC

            ROADS FLOODED.

&&
Local storm report, Jul 11, 10:07 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1007 PM EDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     FLASH FLOOD      4 WNW WINDHAM           41.99N 76.34W
07/11/2021                   BRADFORD           PA   911 CALL CENTER

            RTE 187 FLOODED.

&&

NICOSIA
Local storm report, Jul 11, 10:11 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1011 PM EDT SUN JUL 11 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 PM     FLASH FLOOD      CHENANGO BRIDGE         42.17N 75.87W
07/11/2021                   BROOME             NY   911 CALL CENTER

            EVACUATIONS TAKING PLACE. RESIDENCES
            SURROUNDED BY WATER.

&&

NICOSIA

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 8:11 PM EDTSevere Thunderstorm WarningBGMWyoming34 min
Jul 11, 8:42 PM EDTSevere Thunderstorm WarningBGMWyoming48 min
Jul 11, 8:51 PM EDTSevere Thunderstorm WarningBGMLuzerne54 min
Jul 11, 9:45 PM EDTSevere Thunderstorm WarningBGMLuzerne45 min
Jul 11, 9:58 PM EDTSevere Thunderstorm WarningBGMLuzerne62 min
Jul 12, 5:31 AM EDTAreal Flood AdvisoryBGMPike, Wayne3 hr
Jul 12, 10:58 AM EDTFlash Flood WatchBGMBradford, Lackawanna, Luzerne, Pike, Susquehanna, Wayne and 1 more15 hr
Jul 12, 5:02 PM EDTSpecial Weather StatementBGMPike13 min
Jul 12, 5:12 PM EDTAreal Flood AdvisoryBGMBradford, Susquehanna108 min
Jul 12, 5:22 PM EDTAreal Flood AdvisoryBGMPike3 hr
Jul 12, 6:05 PM EDTSpecial Weather StatementBGMSusquehanna25 min
Jul 12, 6:31 PM EDTSpecial Weather StatementBGMSusquehanna44 min
Jul 12, 6:37 PM EDTFlash Flood WarningBGMBradford, Susquehanna3 hr
Jul 12, 7:05 PM EDTFlash Flood WarningBGMBradford3 hr
Jul 12, 7:08 PM EDTTornado WarningBGMSusquehanna, Wayne37 min
Jul 12, 7:29 PM EDTSpecial Weather StatementBGMBradford31 min
Jul 12, 7:36 PM EDTTornado WarningBGMBradford24 min
Jul 12, 7:45 PM EDTTornado WarningBGMWayne30 min
Jul 12, 7:59 PM EDTTornado WarningBGMBradford17 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.